Heparin-Induced Hyponatremia

N. Elizabeth Norman, Angela M. Sneed, Christine Brown, Cecilia A. Ellis, Gayle Minard, Rex O. Brown

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

OBJECTIVE: To report a case of hyponatremia in a patient receiving systemic unfractionated heparin (UFH) therapy and parenteral nutrition. CASE SUMMARY: A 70-year-old African American woman was started on parenteral nutrition for postoperative ileus following an elective surgical procedure. Three days later, she was diagnosed with a pulmonary embolism and intravenous UFH therapy was initiated. During the 7-day course of UFH therapy, the patient's serum sodium concentration steadily declined and urine sodium concentration progressively increased. Physical examination revealed no signs or symptoms of hypo- or hypervolemia. The patient's serum potassium concentration increased modestly, although significant hyperkalemia was not observed. After discontinuation of UFH, serum concentrations of both sodium and potassium returned to baseline levels. DISCUSSION: Although heparin-induced hyperkalemia is well documented, cases associated with substantial hyponatremia have been reported less frequently. An objective causality assessment revealed that the adverse drug reaction was probable in this case. Hyponatremia and hyperkalemia result from the antagonism of aldosterone by UFH within the zona glomerulosa of the adrenal glands. CONCLUSIONS: The use of UFH may result in significant hyponatremia as well as hyperkalemia, Reversal of these electrolyte disturbances occurs after discontinuation of heparin.

Original languageEnglish (US)
Pages (from-to)404-407
Number of pages4
JournalAnnals of Pharmacotherapy
Volume38
Issue number3
DOIs
StatePublished - Mar 1 2004

Fingerprint

Hyponatremia
Heparin
Hyperkalemia
Sodium
Parenteral Nutrition
Potassium
Serum
Elective Surgical Procedures
Zona Glomerulosa
Hypovolemia
Ileus
Adrenal Glands
Drug-Related Side Effects and Adverse Reactions
Aldosterone
Pulmonary Embolism
Causality
African Americans
Electrolytes
Signs and Symptoms
Physical Examination

All Science Journal Classification (ASJC) codes

  • Pharmacology (medical)

Cite this

Norman, N. E., Sneed, A. M., Brown, C., Ellis, C. A., Minard, G., & Brown, R. O. (2004). Heparin-Induced Hyponatremia. Annals of Pharmacotherapy, 38(3), 404-407. https://doi.org/10.1345/aph.1C442

Heparin-Induced Hyponatremia. / Norman, N. Elizabeth; Sneed, Angela M.; Brown, Christine; Ellis, Cecilia A.; Minard, Gayle; Brown, Rex O.

In: Annals of Pharmacotherapy, Vol. 38, No. 3, 01.03.2004, p. 404-407.

Research output: Contribution to journalArticle

Norman, NE, Sneed, AM, Brown, C, Ellis, CA, Minard, G & Brown, RO 2004, 'Heparin-Induced Hyponatremia', Annals of Pharmacotherapy, vol. 38, no. 3, pp. 404-407. https://doi.org/10.1345/aph.1C442
Norman NE, Sneed AM, Brown C, Ellis CA, Minard G, Brown RO. Heparin-Induced Hyponatremia. Annals of Pharmacotherapy. 2004 Mar 1;38(3):404-407. https://doi.org/10.1345/aph.1C442
Norman, N. Elizabeth ; Sneed, Angela M. ; Brown, Christine ; Ellis, Cecilia A. ; Minard, Gayle ; Brown, Rex O. / Heparin-Induced Hyponatremia. In: Annals of Pharmacotherapy. 2004 ; Vol. 38, No. 3. pp. 404-407.
@article{e5d56e2ba89240a6a5fbc6c42751dfc2,
title = "Heparin-Induced Hyponatremia",
abstract = "OBJECTIVE: To report a case of hyponatremia in a patient receiving systemic unfractionated heparin (UFH) therapy and parenteral nutrition. CASE SUMMARY: A 70-year-old African American woman was started on parenteral nutrition for postoperative ileus following an elective surgical procedure. Three days later, she was diagnosed with a pulmonary embolism and intravenous UFH therapy was initiated. During the 7-day course of UFH therapy, the patient's serum sodium concentration steadily declined and urine sodium concentration progressively increased. Physical examination revealed no signs or symptoms of hypo- or hypervolemia. The patient's serum potassium concentration increased modestly, although significant hyperkalemia was not observed. After discontinuation of UFH, serum concentrations of both sodium and potassium returned to baseline levels. DISCUSSION: Although heparin-induced hyperkalemia is well documented, cases associated with substantial hyponatremia have been reported less frequently. An objective causality assessment revealed that the adverse drug reaction was probable in this case. Hyponatremia and hyperkalemia result from the antagonism of aldosterone by UFH within the zona glomerulosa of the adrenal glands. CONCLUSIONS: The use of UFH may result in significant hyponatremia as well as hyperkalemia, Reversal of these electrolyte disturbances occurs after discontinuation of heparin.",
author = "Norman, {N. Elizabeth} and Sneed, {Angela M.} and Christine Brown and Ellis, {Cecilia A.} and Gayle Minard and Brown, {Rex O.}",
year = "2004",
month = "3",
day = "1",
doi = "10.1345/aph.1C442",
language = "English (US)",
volume = "38",
pages = "404--407",
journal = "Annals of Pharmacotherapy",
issn = "1060-0280",
publisher = "Harvey Whitney Books Company",
number = "3",

}

TY - JOUR

T1 - Heparin-Induced Hyponatremia

AU - Norman, N. Elizabeth

AU - Sneed, Angela M.

AU - Brown, Christine

AU - Ellis, Cecilia A.

AU - Minard, Gayle

AU - Brown, Rex O.

PY - 2004/3/1

Y1 - 2004/3/1

N2 - OBJECTIVE: To report a case of hyponatremia in a patient receiving systemic unfractionated heparin (UFH) therapy and parenteral nutrition. CASE SUMMARY: A 70-year-old African American woman was started on parenteral nutrition for postoperative ileus following an elective surgical procedure. Three days later, she was diagnosed with a pulmonary embolism and intravenous UFH therapy was initiated. During the 7-day course of UFH therapy, the patient's serum sodium concentration steadily declined and urine sodium concentration progressively increased. Physical examination revealed no signs or symptoms of hypo- or hypervolemia. The patient's serum potassium concentration increased modestly, although significant hyperkalemia was not observed. After discontinuation of UFH, serum concentrations of both sodium and potassium returned to baseline levels. DISCUSSION: Although heparin-induced hyperkalemia is well documented, cases associated with substantial hyponatremia have been reported less frequently. An objective causality assessment revealed that the adverse drug reaction was probable in this case. Hyponatremia and hyperkalemia result from the antagonism of aldosterone by UFH within the zona glomerulosa of the adrenal glands. CONCLUSIONS: The use of UFH may result in significant hyponatremia as well as hyperkalemia, Reversal of these electrolyte disturbances occurs after discontinuation of heparin.

AB - OBJECTIVE: To report a case of hyponatremia in a patient receiving systemic unfractionated heparin (UFH) therapy and parenteral nutrition. CASE SUMMARY: A 70-year-old African American woman was started on parenteral nutrition for postoperative ileus following an elective surgical procedure. Three days later, she was diagnosed with a pulmonary embolism and intravenous UFH therapy was initiated. During the 7-day course of UFH therapy, the patient's serum sodium concentration steadily declined and urine sodium concentration progressively increased. Physical examination revealed no signs or symptoms of hypo- or hypervolemia. The patient's serum potassium concentration increased modestly, although significant hyperkalemia was not observed. After discontinuation of UFH, serum concentrations of both sodium and potassium returned to baseline levels. DISCUSSION: Although heparin-induced hyperkalemia is well documented, cases associated with substantial hyponatremia have been reported less frequently. An objective causality assessment revealed that the adverse drug reaction was probable in this case. Hyponatremia and hyperkalemia result from the antagonism of aldosterone by UFH within the zona glomerulosa of the adrenal glands. CONCLUSIONS: The use of UFH may result in significant hyponatremia as well as hyperkalemia, Reversal of these electrolyte disturbances occurs after discontinuation of heparin.

UR - http://www.scopus.com/inward/record.url?scp=1242293867&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=1242293867&partnerID=8YFLogxK

U2 - 10.1345/aph.1C442

DO - 10.1345/aph.1C442

M3 - Article

VL - 38

SP - 404

EP - 407

JO - Annals of Pharmacotherapy

JF - Annals of Pharmacotherapy

SN - 1060-0280

IS - 3

ER -